Alert archive / Indiana / Tornado Warnings in 2017

Tornado Warning 43, NWS Paducah, KY

April 28, 2017Spencer County, Warrick County, Indiana

NWS Paducah, KY issued this tornado warning at Apr 28, 2017, 9:39 PM CDT for Spencer County, Warrick County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2017, 9:39 PM CDT (02:39 UTC)
Expired
Apr 28, 2017, 10:15 PM CDT
In force
36 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Spencer County, IN, Warrick County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 8:27 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1704 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
2.6
Supercell composite
26.5

Open this sounding in Storm Lab

The text

As transmitted.

664 
WFUS53 KPAH 290239
TORPAH
INC147-173-290315-
/O.NEW.KPAH.TO.W.0043.170429T0239Z-170429T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
939 PM CDT FRI APR 28 2017

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Eastern Warrick County in southwestern Indiana...
  Northern Spencer County in southwestern Indiana...

* Until 1015 PM CDT
    
* At 938 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Boonville, moving northeast at 55 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Folsomville around 945 PM CDT. 
  Santa Claus around 955 PM CDT. 
  Dale around 1000 PM CDT. 

Other locations impacted by this tornadic thunderstorm include
Tennyson, Gentryville and Chrisney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3794 8724 3812 8731 3822 8708 3820 8707
      3820 8683 3816 8680 3814 8680 3812 8679
      3812 8681 3811 8679 3810 8680
TIME...MOT...LOC 0238Z 240DEG 49KT 3806 8725 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

CN
3 follow-up statements
514 
WWUS53 KPAH 290250
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
950 PM CDT FRI APR 28 2017

INC147-173-290315-
/O.CON.KPAH.TO.W.0043.000000T0000Z-170429T0315Z/
Warrick IN-Spencer IN-
950 PM CDT FRI APR 28 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
NORTHEASTERN WARRICK AND NORTHEASTERN SPENCER COUNTIES...
    
At 950 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Dale, or 12 miles northeast of Boonville, moving
northeast at 55 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Santa Claus and Dale around 955 PM CDT. 

Other locations impacted by this tornadic thunderstorm include
Tennyson and Gentryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3800 8714 3817 8719 3822 8708 3820 8707
      3820 8683 3816 8680 3814 8680 3812 8679
      3812 8681 3811 8679 3810 8680
TIME...MOT...LOC 0250Z 240DEG 49KT 3814 8707 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
519 
WWUS53 KPAH 290303
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
1003 PM CDT FRI APR 28 2017

INC173-290313-
/O.CAN.KPAH.TO.W.0043.000000T0000Z-170429T0315Z/
Warrick IN-
1003 PM CDT FRI APR 28 2017

...THE TORNADO WARNING FOR NORTHEASTERN WARRICK COUNTY IS
CANCELLED...

A tornado watch remains in effect until 100 AM CDT for southwestern
Indiana.

LAT...LON 3811 8679 3810 8680 3804 8699 3811 8698
      3820 8702 3820 8683 3816 8680 3814 8680
      3812 8681
TIME...MOT...LOC 0303Z 240DEG 49KT 3823 8687 

$$

INC147-290315-
/O.CON.KPAH.TO.W.0043.000000T0000Z-170429T0315Z/
Spencer IN-
1003 PM CDT FRI APR 28 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
NORTHEASTERN SPENCER COUNTY...
    
At 1003 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northeast of Dale, or 25 miles northeast of
Boonville, moving northeast at 55 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Spencer County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3811 8679 3810 8680 3804 8699 3811 8698
      3820 8702 3820 8683 3816 8680 3814 8680
      3812 8681
TIME...MOT...LOC 0303Z 240DEG 49KT 3823 8687 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
142 
WWUS53 KPAH 290308
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
1008 PM CDT FRI APR 28 2017

INC147-290318-
/O.EXP.KPAH.TO.W.0043.000000T0000Z-170429T0315Z/
Spencer IN-
1008 PM CDT FRI APR 28 2017

...THE TORNADO WARNING FOR NORTHEASTERN SPENCER COUNTY WILL EXPIRE AT
1015 PM CDT...
        
The storm which prompted the warning will move out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 100 AM CDT for southwestern
Indiana.

LAT...LON 3811 8679 3810 8680 3804 8699 3811 8698
      3820 8702 3820 8683 3816 8680 3814 8680
      3812 8681
TIME...MOT...LOC 0308Z 240DEG 49KT 3825 8683 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 28, 6:07 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Apr 28, 6:07 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
607 PM CDT Fri Apr 28 2017

.UPDATE...
Issued at 607 PM CDT Fri Apr 28 2017

Aviation update.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 126 PM CDT Fri Apr 28 2017

A warm front is lifting north across the region. This front will
be both the immediate and short term focus for convection.
Currently, surface based CAPES were starting to appear in southern
Ky and the SEMO Bootheel, or, along/just south of the boundary,
where surface dew points have risen into the mid 60s. North of the
boundary, parcel lift is elevated, with dew points from the mid
50s to low 60s. Helicity values along the boundary are high, but
with scarce surface based instability, and still some capping to
erode, activity on radar has been more isolated to scattered, and
more to our west, where first couple of warnings have been issued.
Will continue to monitor closely as warm front lifts north, and
we warm sector. Latest SWOMCD outlooks 50 percent probs for watch
box this pm, so they are literally 'watching' as well.

Tonight, better organization/better upper dynamics come into play,
so should see better storm coverage, even in the warm sector. Alot
then depends on where boundary sets up, and there is still some
model difference between across our northern counties, or, to our
north entirely. Either way, activity should be most vibrant along
and in vicinity of boundary, with heaviest rains focused in that
vicinity. Highest qpf thus expected across our north and west,
with least qpf across our south/east, where convective activity
will be most isolated/marginalized.

Saturday, as advertised, looks like a pause, with redevelopment
late Saturday into Saturday night. Sunday still looks active and
as we transition to cold front and it's passage, into Sunday
night, pcpn ending west to east. Continued SLGT risk Sat pm-night
and Sun pm- night as well.

Per collab with LMK, expanded FFA to the south and east to mesh
with southern In and northcentral Ky. Ran for entire event.
Amounts will be highest further south and west, but this will line
up best with IND/LMK.

.LONG TERM...(Monday through Friday)
Issued at 231 PM CDT Fri Apr 28 2017

Models show low pressure moving from Iowa into the Great Lakes
region on Monday into Monday evening, taking any lingering moisture
northward.  Weak high pressure will briefly give us dry conditions
Monday into Tuesday.

Models indicate a warm front lifting north toward our region late
Tuesday into Tuesday night.  The ECMWF and GFS take the warm front
into our far southeast counties midday Wednesday.  Based on the
these solutions, showers will quickly spread across the area Tuesday
night, with chances continuing into Thursday.  Model show a little
instability making it into our extreme southern counties during the
day Wednesday, and included some slight chances for thunderstorms in
these location.   The low associated with the front will push east
of our area on Thursday, so we should see precipitation tapering off
from west to east Thursday night.

A weak upper level disturbance may produce a few showers on Friday,
so included just some slight chances.  Temperatures through the work
week will be below seasonal normals, with the warmest day being
Tuesday when highs will reach the upper 60s to lower 70s.

&&

.AVIATION...
Issued at 607 PM CDT Fri Apr 28 2017

Kept the TAFs simple. Indicate an increasing chance of convection
by 02z and continuing through the overnight. Will likely have
updates once convection organizes and we can pinpoint where we may
have lower ceilings and visibility due to showers and storms.
Otherwise winds will generally be from the south to southeast near
10 kts, variable speeds, more gusty with convection. The chance
should diminish with a lull the first part of Saturday. We may see
a chance again in the afternoon. But confidence a bit low for 2
now. Will withhold on a mention in the planning portion of the
forecast.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late Sunday night for ILZ075>078-
     080>094.

MO...Flash Flood Watch through late Sunday night for MOZ076-086-087-
     100-107>112-114.

IN...Flash Flood Watch through late Sunday night for INZ081-082-
     085>088.

KY...Flash Flood Watch through late Sunday night for KYZ001>005-014-
     018-019.

&&
Hazardous weather outlook, Apr 28, 2:13 PM CDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
213 PM CDT Fri Apr 28 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
213 PM CDT Fri Apr 28 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and evening, into the night time hours. Large hail, damaging
winds, and tornados may occur with any storms that become severe.

The Flash Flood Watch has been expanded to include southwest
Indiana and adjacent northwest Kentucky counties along its
immediate border. An additional 2 to 4 inches is possible across
the entire region, with perhaps 3 to as much as 5 inches
additional rainfall across the Watch area. Refer to the Watch for
more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flash Flood Watch will remain in effect through Sunday evening
for multiple rounds of thunderstorms containing very heavy rain.
Please refer to the Watch product for additional details.

Scattered severe thunderstorms will continue to be possible
periodically through much of the weekend as well. Large hail and
damaging wind gusts are expected to be the main severe weather
hazards. Isolated tornadoes cannot be ruled out.

There is a chance of thunderstorms again Wednesday. Any storms
that develop are not expected to be severe at this time, but
additional heavy rains could cause flooding issues, or impede
recovery from any antecedent flooding, from prior rains.

.SPOTTER INFORMATION STATEMENT...

Spotters should be ready for activation and stay alert for
updates and requests through the weekend.

In the hours before

Local storm report, Apr 28, 7:50 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
750 PM CDT FRI APR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             WADESVILLE              38.10N 87.79W
04/28/2017  M1.00 INCH       POSEY              IN   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED. LOCAL POWER OUTAGES.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:32 PM CDTSevere Thunderstorm WarningPAHGibson, Posey, Vanderburgh28 min
Apr 28, 7:49 PM CDTSevere Thunderstorm WarningPAHGibson, Posey26 min
Apr 28, 7:55 PM CDTSevere Thunderstorm WarningPAHGibson, Pike35 min
Apr 28, 8:04 PM CDTSevere Thunderstorm WarningPAHPosey26 min
Apr 28, 8:08 PM CDTTornado WarningPAHPosey37 min
Apr 28, 8:16 PM CDTSevere Thunderstorm WarningPAHGibson, Posey, Vanderburgh29 min
Apr 28, 9:47 PM CDTSevere Thunderstorm WarningPAHGibson, Pike, Warrick43 min
Apr 28, 10:20 PM CDTFlash Flood WarningPAHGibson, Pike6 hr
Apr 28, 10:47 PM CDTSevere Thunderstorm WarningPAHPosey43 min
Apr 28, 11:43 PM CDTSevere Thunderstorm WarningPAHPosey, Vanderburgh, Warrick32 min
Apr 29, 12:02 AM CDTFlash Flood WarningPAHPosey, Vanderburgh6 hr
Apr 29, 12:31 AM CDTFlash Flood WarningPAHSpencer, Warrick4 hr
Apr 29, 2:51 AM CDTFlash Flood WarningPAHGibson, Posey, Vanderburgh3 hr
Apr 29, 3:05 AM CDTFlash Flood WarningPAHPosey6 hr
Apr 29, 3:09 AM CDTSevere Thunderstorm WarningPAHGibson, Posey, Vanderburgh, Warrick36 min
Apr 29, 3:43 AM CDTSevere Thunderstorm WarningPAHPike, Warrick32 min
Apr 29, 5:02 AM CDTFlash Flood WarningPAHGibson, Pike, Posey, Vanderburgh, Warrick4 hr
Apr 29, 8:57 AM CDTAreal Flood WarningPAHGibson, Pike, Posey, Vanderburgh, Warrick6 hr
Apr 29, 12:48 PM CDTRiver Flood WarningPAHPosey6 days

Nearby

Tornado Warnings in Indiana, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.